Kansas, 2024

Tornado and Hail in Kansas, May 25, 2024

May 25, 2024 · NWS DDC · 13 events in 6 counties and zones

Hail and wind 05/25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and wind 05/25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:57 PM CST, 1 hour 26 minutes earlier. Its key messages:

  • Isolated severe thunderstorms are expected southeast of Dodge City Saturday evening. Only one or two storms are expected, but localized high end severe weather is possible.
  • Strong southwest winds and blowing dust west of US 283 Saturday afternoon.
  • Sunday and Monday will be dry, with rain chances returning Tuesday.
Area forecast discussion, May 25, 2:57 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
357 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Isolated severe thunderstorms are expected southeast of Dodge
  City Saturday evening. Only one or two storms are expected,
  but localized high end severe weather is possible.

- Strong southwest winds and blowing dust west of US 283
  Saturday afternoon.

- Sunday and Monday will be dry, with rain chances returning
  Tuesday.

&&

.UPDATE...
Issued at 253 PM CDT Sat May 25 2024

MESOSCALE DISCUSSION...

A dry line was taking shape southwest of Dodge City southward
into the panhandles. Low level moisture is surging northward
from western Oklahoma into southern Kansas. Thunderstorms will
develop with peak heating between 4 and 5 pm, which is a typical
time for convective initiation. Storms will initially be high
based due to the lack of rich moisture. However, as the evening
progresses and low level moisture increases, any storm (or
storms)will become much lower based. A low level jet of around
50 kts will develop by 7 pm, with 0-1 km SRH values increasing
to 150-250 m2/s2 between 7 and 8 pm. Ongoing storms will move
into this environment and could become tornadic during the
evening across Pratt, Stafford, Barber, Comanche and Kiowa
counties, with emphasis on Pratt and Barber. It is uncertain
whether any storms farther north will be tornadic. Very large
hail will accompany these storms due to the veering wind profile
(favorable hodographs).

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1200 PM CDT Sat May 25 2024

 ...Significant/High-End Severe Weather Possible Southeast of
Dodge City Saturday Evening...

Midday surface analysis showed strong south to southeast winds
across SW KS, gusting near 40 mph, and these are expected to
continue to strengthen this afternoon. Winds will trend more SWly
through the afternoon as a dryline begins to establish over the
eastern zones, east of Dodge City. For this afternoon, increased
winds to the 90%ile of the NBM, and added areas of blowing dust
west of US 283. Some gusts near 50 mph are expected.

Quality moisture return from the Gulf of Mexico is clearly
delayed, with the 60 isodrosotherm just near I-40 (AMA-OKC) as
of late morning. Moisture advection will only increase with time
through 7 pm, focusing into the southeast zones (southeast of
Ashland-Larned line). It is in these southeast zones where
supercell development is expected, as supported by 12z NAM,
RRFS, ARW, HRRR. It is quite possible any convective initiation
in Kansas will wait until about 7 pm, which would allow moisture
several more hours to establish across south central Kansas in
the pre-convective warm sector. Indeed, model consensus from the
NBM surges dewpoints in the 65-68 range across Pratt/Barber
counties. If a discrete supercell can establish and mature in
this vicinity 7-10 pm this evening, high-end tornado/hail
potential will exist in a highly unstable, highly sheared
environment. But this potential will be localized, and focused
southeast of an Ashland-Larned line, and perhaps only Pratt to
Medicine Lodge. Removed all pops west of US 283, and added
severe wording to the grids and forecast for the eastern zones.
Temperatures will soar into the lower to mid 90s by 4 pm,
especially just behind the sharpening dryline.

Clear and quiet but breezy tonight, with strong subsidence
expected behind the surface low moving into central Kansas
around sunrise. As such, SWly winds at sunset will trend NWly
and remain elevated/gusty through sunrise. Sunrise Sunday
temperatures near normal for late May, in the 50s.

Sunday will be sunny, windy and still warm, with sinking air
behind the departing shortwave trough. Increased NWly wind/wind
gust grids to the higher guidance (12z MAV/90%ile NBM)
averaging 20-30 mph. Models show a net cooling of 5-7C at 850 mb
Sunday versus Saturday, but this modest cold advection will
easily be masked by dry NWly downslope compression. Where this
downslope is maximized down the terrain, highs near 90 are
expected in the southeast zones, while areas along I-70 will be
restricted to near 80, with a high near 86 at DDC.

Winds will weaken to light and variable under a clear sky Sunday
night and early Monday, supporting stronger radiational
cooling, and minimum temperatures in the upper 40s and lower
50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 200 PM CDT Sat May 25 2024

Memorial Day will feature a beautiful unofficial start to
summer, with a sunny, warm and dry day with light winds. Slowing
rising heights are forecast, east of a slowly building broad
ridge over the Rockies. Expect few if any clouds, and afternoon
temperatures well into the 80s.

Southeast return flow commences Tuesday, allowing moisture from
the Gulf of Mexico to return. From Tuesday through Friday,
medium range model consensus suggests boundary layer moisture
will remain sufficient, with dewpoints at least in the 50s, to
support daily rounds of showers and thunderstorms. This is not a
forecast of 4 days of rain; rather, scattered showers and
thunderstorms are expected across/near SW KS each day Tuesday
onward. Forcing for ascent appears nebulous Tuesday/Wednesday,
with broad midlevel ridging, and at best weak embedded
shortwaves. Ensemble averages and 12z GFS/ECMWF dig a modestly
strong longwave trough into the northern Rockies on Thursday.
Models suggest open access to the Gulf of Mexico by Thursday,
allowing a strong dryline to establish, with strong southerly
flow up and down the plains, and 60s dewpoints/instability east
of the dryline. Better forcing for support of organized
convection will clearly be north, associated with the northern
jet stream across the northern plains. Still, given 1) a moist
boundary layer, 2) gentle W/SWly midlevel flow/weak shortwaves,
and 3) the fact that late May is the peak of severe climatology
in SW KS, suspect some strong to severe thunderstorms are
probable. Accepted NBM chance category pops for now. There is no
synoptically evident severe weather potential next week, but
rather, mesoscale interactions and effects of prior day
convection/outflows will likely play a bigger role. Hopefully,
over the course of next week, some desperately needed rainfall
will be realized. The US Drought Monitor shows most of SW KS
mired in severe drought once again; DDC has received 23% of its
normal rainfall since March 1st. 12z EPS ensemble members show
the probability of QPF > 0.50 inch through the 4-day period
(Tuesday-Friday) is currently near 30% western zones, 50-60%
central CWA, and 70-80% east of US 283.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 400 PM CDT Sat May 25 2024

VFR will continue through this TAF cycle. Intense S/SW winds in
progress at all airports at 21z will continue through 00z Sun,
gusting 35-45 kts. Areas of blowing dust may limit visibility
locally near GCK/LBL/DDC. Any thunderstorms Saturday evening are
expected to remain east of the airports, with no mentions in
this TAF issuance. SW winds will subside some, but remain
elevated and gusty, at sunset, then trend elevated NWly behind a
surface low expected to be in central Kansas at 12z Sun. After
15z Sun, VFR/SKC will continue, with strong NW winds gusting
30-32 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 25, 2:01 AM CST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Sat May 25 2024

KSZ030-031-043>046-061>066-074>081-084>090-260815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Sat May 25 2024 /201 AM MDT Sat May 25 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms appear likely Saturday afternoon
along and ahead of a dryline that is expected to be located near
US-283. All severe hazards are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, May 25, 4:20 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
520 PM CDT Sat May 25 2024

KSZ078>080-252245-
Kiowa KS-Edwards KS-Ford KS-
520 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES THROUGH 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving northeast at 80 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ford around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

&&

LAT...LON 3747 9979 3760 9989 3791 9942 3768 9918
TIME...MOT...LOC 2219Z 237DEG 69KT 3757 9978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KBJ
Special weather statement, May 25, 4:23 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
523 PM CDT Sat May 25 2024

KSZ031-045-046-252300-
Rush KS-Ellis KS-Ness KS-
523 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NESS...NORTHWESTERN
RUSH AND SOUTHWESTERN ELLIS COUNTIES THROUGH 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Bazine around 530 PM CDT.
  McCracken around 535 PM CDT.

Other locations in the path of this storm include Liebenthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for central
Kansas.

&&

LAT...LON 3867 9922 3835 9966 3842 9990 3870 9961
      3870 9960 3872 9959
TIME...MOT...LOC 2223Z 229DEG 46KT 3842 9975

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KBJ

The radar

The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
May 25, 4:23 PM CST
Where
Clark County, 9.25 mi SSE of Sitka
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -99.630

Hail, Clark

When
May 25, 4:25 PM CST
Where
Clark County, 3.03 mi NE of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -99.940

Hail, Ford

When
May 25, 4:30 PM CST
Where
Ford County, 1.78 mi WSW of Kingsdown
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -99.780

Skylights were broken. Window panes were broken and window frames dented.

Hail, Comanche

When
May 25, 4:50 PM CST
Where
Comanche County, 2.82 mi SSE of Buttermilk
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.060, -99.320

Hail, Edwards

When
May 25, 4:50 PM CST
Where
Edwards County, 0.88 mi NW of Offerle
Measured
1.5 in hail
Reported by
Public
Coordinates
37.890, -99.560

Hail, Comanche

When
May 25, 4:54 PM CST
Where
Comanche County, 2.98 mi SSW of Buttermilk
Measured
1.25 in hail
Reported by
Public
Coordinates
37.060, -99.350

Hail, Comanche

When
May 25, 5:00 PM CST
Where
Comanche County, Buttermilk
Measured
1.25 in hail
Reported by
Public
Coordinates
37.100, -99.330

Mostly pea size hail or smaller. Hail was covering the ground. Did have a few stones as large as a half dollar.

Hail, Edwards

When
May 25, 5:00 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.920, -99.410

Hail, Pawnee

When
May 25, 5:30 PM CST
Where
Pawnee County, 4.7 mi SE of Ash Valley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.150

Hail, Barber

When
May 25, 5:55 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
1.5 in hail
Reported by
Public
Coordinates
37.290, -98.580

Hail, Barber

When
May 25, 6:07 PM CST
Where
Barber County, 1.38 mi S of Medicine Lodge
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.260, -98.580

Tornado, Barber

When
May 25, 6:15 PM CST to 6:18 PM CST
Where
Barber County, 0.69 mi S of Hazelton to 0.73 mi NE of Hazelton
Rating
EF0
Path length
1.34 mi
Path width
1 yd
Reported by
NWS Storm Survey
Coordinates
37.090, -98.400

EF0 tornado developed in Hazelton and went NE 1 mile.

Thunderstorm Wind, Barber

When
May 25, 6:20 PM CST
Where
Barber County, 3.22 mi NNW of Hazelton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.140, -98.430

Wind gust of 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191754, 1191755, 1191757, 1191758, 1191760, 1191762, 1191766, 1191769, 1191770, 1191773, 1191774, 1191778, 1191783.